Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 46, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 18, 2009, 12:14 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2009, 12:14 AM CDT (05:14 UTC)
- Expired
- Jul 18, 2009, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:38 AM CDT | FLASH FLOOD | Midland, TX | FLASH FLOODING WAS REPORTED ON LOOP 250 AND ADJACENT ACCESS ROADS BETWEEN TREMONT AND HOLIDAY HILL ROADS. |
| Jul 18, 12:41 AM CDT | FLASH FLOOD | Midland, TX | FLASH FLOODING REPORTED AT THE INTERSECTION OF ANDREWS HIGHWAY AND MIDLAND DRIVE. |
| Jul 18, 12:46 AM CDT | FLASH FLOOD | Midland, TX | CARS STRANDED AT THE INTERSECTION OF ANDREWS HIGHWAY AND IDLEWILD ROAD. |
| Jul 18, 12:48 AM CDT | FLASH FLOOD | Odessa, TX | HIGH WATER RESCUES ONGOING AT THE INTERSECTION OF SECOND STREET AND WEST COUNTY ROAD AND ALSO AT THE INTERSECTION OF WENDOVER AND PENBOOKE ROADS. |
| Jul 18, 12:52 AM CDT | FLASH FLOOD | 5 W Midland, TX | SUBSTANTIAL FLOODING ON WEST SIDE OF COUNTY. TEXDOT NOTIFIED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4333 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 180514 FFWMAF TXC135-329-180815- /O.NEW.KMAF.FF.W.0046.090718T0514Z-090718T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1214 AM CDT SAT JUL 18 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS... MIDLAND COUNTY IN WEST TEXAS... * UNTIL 315 AM CDT * AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER ODESSA AND MIDLAND...MOVING SOUTH AT 15 MPH. VERY HEAVY RAIN HAS BEEN OBSERVED AT THE AIRPORT WITH NEARLY AN INCH OF RAIN IN A SHORT AMOUNT OF TIME. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ODESSA... WEST ODESSA... PENWELL... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3207 10276 3207 10181 3167 10179 3167 10276 $$
2 follow-up statements
000 WGUS74 KMAF 180542 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1242 AM CDT SAT JUL 18 2009 TXC135-329-180815- /O.CON.KMAF.FF.W.0046.000000T0000Z-090718T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 1242 AM CDT SAT JUL 18 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR MIDLAND AND ECTOR COUNTIES... AT 1238 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING VERY HEAVY RAIN AND FLASH FLOODING IN MIDLAND. AT LOOP 250 AND HOLIDAY HILL THERE WAS 6 INCHES OF WATER FLOWING ACROSS THE ROAD. ADDITIONAL FLOODING IS EXPECTED IN MIDLAND AND ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING FOR SOUTHWESTERN TEXAS. && LAT...LON 3207 10276 3207 10181 3167 10179 3167 10276 $$
000 WGUS74 KMAF 180559 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1259 AM CDT SAT JUL 18 2009 TXC135-329-180815- /O.CON.KMAF.FF.W.0046.000000T0000Z-090718T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 1259 AM CDT SAT JUL 18 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR MIDLAND AND ECTOR COUNTIES... AT 1250 AM CDT...THE MIDLAND COUNTY E O C REPORTED SUBSTANTIAL FLOODING ON THE WESTERN SIDE OF MIDLAND COUNTY. AT 1248 AM CDT...THE ODESSA POLICE DEPARTMENT REPORTED TWO HIGH WATER RESCUES IN PROGRESS IN THE CITY OF ODESSA. THESE WERE REPORTED NEAR THE INTERSECTION OF WENDOVER AND PENBROOKE AVENUES...AND ALSO AT THE INTERSECTION OF SECOND STREET AND WEST COUNTY ROAD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND...ODESSA...WEST ODESSA...WARFIELD...VALLEY VIEW...SPRABERRY...NOTREES...MIDLAND INTERNATIONAL AIRPORT... GREENWOOD...GOLDSMITH...GARDENDALE AND COTTON FLAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3207 10276 3207 10181 3167 10179 3167 10276 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:10 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 18, 12:10 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1210 AM CDT SAT JUL 18 2009 .UPDATE... SEVERE THUNDERSTORM WATCH #600 IS NOW IN EFFECT UNTIL 4 AM CDT. THUNDERSTORMS MOVING IN THE NORTHWEST MID LEVEL FLOW HAVE CONTINUED TO PRODUCE SEVERE OUTFLOW WINDS. WITH STORMS NOW MOVING INTO THE CENTRAL PORTIONS OF THE TEXAS PERMIAN BASIN...A NEW THUNDERSTORM WATCH HAS BEEN ISSUED THAT WILL CONTINUE THROUGH MUCH OF THE OVERNIGHT PERIOD. .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 72/03
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 PM CDT FRI JUL 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES... FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS EVENING. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Local storm report, Jul 17, 9:17 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST TATUM 33.26N 103.32W
07/17/2009 M62 MPH LEA NM MESONET
&&
SCHULDTLocal storm report, Jul 17, 9:45 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST HOBBS 32.73N 103.16W
07/17/2009 E60 MPH LEA NM PUBLIC
&&
SCHULDTLocal storm report, Jul 17, 9:55 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST SEAGRAVES 32.94N 102.57W
07/17/2009 M65 MPH GAINES TX MESONET
&&
SCHULDTLocal storm report, Jul 17, 10:11 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 1 SW SEAGRAVES 32.93N 102.58W
07/17/2009 M66 MPH GAINES TX MESONET
0955 PM TSTM WND GST 2 NNE SEMINOLE 32.74N 102.64W
07/17/2009 M65 MPH GAINES TX MESONET
&&
SCHULDTSpecial weather statement, Jul 17, 10:27 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1027 PM CDT FRI JUL 17 2009 NMZ029-033-TXZ045-180400- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES- 927 PM MDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GAINES AND CENTRAL LEA COUNTIES. A LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR LOVINGTON TO NEAR SEAGRAVES AT 925 PM MDT/1025 PM CDT...MOVING SOUTH AT 20 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING/MIDNIGHT CDT SATURDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
Local storm report, Jul 17, 11:00 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST SEMINOLE 32.72N 102.65W
07/17/2009 M65 MPH GAINES TX MESONET
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Jul 17, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 47 min |
| Jul 17, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Loving, Martin and 2 more | 58 min |
| Jul 17, 11:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Glasscock and 6 more | 64 min |
| Jul 18, 12:08 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 18, 12:20 AM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Jul 18, 12:55 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Jul 18, 1:58 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Jul 18, 2:05 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 55 min |
| Jul 18, 4:28 AM CDT | Areal Flood Advisory | MAF | Reeves | 92 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.